Thunderstorm Wind, Scott
- When
- March 29, 3:20 AM EST
- Where
- Scott County, 0.89 mi NW of Glenmary
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.330, -84.630
Several trees down across the southern end of the county.
A deepening low pressure system moved into the Great Lakes while dragging a strong cold front into the Southern Appalachian region. Widespread storm damage was reported from straight line winds impacting Central East and Northeast Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A deepening low pressure system moved into the Great Lakes while dragging a strong cold front into the Southern Appalachian region. Widespread storm damage was reported from straight line winds impacting Central East and Northeast Tennessee. Instability was limited with this event however, shear was quite strong.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 29, 1:54 AM EST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 254 AM EDT Sun Mar 29 2020 .SHORT TERM...(Today and Tonight)... Main focus of the period is the approaching line of showers and storms that are moving out of middle TN. This line has shown an overall decrease in intensity over the past several hours but there are still a few embedded strong-to-severe storms within the line across middle TN and stretching down into northern AL. Though there has been an overall decrease in intensity there has been an uptick in lighting strikes over the past hour as a strong segment within the line has developed over southern Middle TN. Based on HI-Res model trends, still expect a few strong embedded thunderstorms within this broken line segment as it enters our area and a severe thunderstorm warning or two isn't out of the question. We have very little instability in place at the current hour but the models slightly increase instabilty just ahead of the front and with the arrival of the line. Even with the increase though, instability values will max out around 500 J/kg MLCAPE and SBCAPE at best. Due to the deep layer sheer in place, and still impressive shear values in the lowest levels, we will have to closely monitor these storms as they move toward adn into the area. It still looks like the Cumberland Plateau counties will have the best chance at seeing any of these strong-to-severe storms. Isolated damaging wind gusts are possible with any of the stronger line segments as well as nickle-to-quarter sized hail. An isolated weak tornado still can't be ruled either. Based on radar trends and time of arrival tools, it looks like the line will arrive onto the plateau between 0730 and 0830Z. Once storms move off the plateau and into the valley, the broken line segment further weakens and becomes even more discontinuous according to the models. During this time it's still possible that a few damaging wind gusts and small hail are observed but chances decrease the further east this line moves. Once the line gets east of I-75 it really falls apart. Drop off POPs pretty quickly between the mid and late morning hours with all areas but the far eastern mountains dry by late morning/early afternoon. Clearing skies are expected behind the front with plenty of sun by the afternoon hours. Highs will max out in the low to mid 70s. Gusty westerly winds from 20 to 30 mph will be observed behind the front. Winds will calm overnight to around 5 mph and clouds will slowly increase late in the night. Overnight lows will be in the upper 40s to low 50s. SR .LONG TERM...(Monday through Saturday)... Models continue to be in decent agreement overall through mid week, but poor run to run consistency and agreement late leads to quite a bit of uncertainty for the latter periods. Monday will be dry with above normal temperatures as surface high pressure will be over the region. A mid/upper level trough will move out of the central Plains and across our area Monday night through Tuesday night. The associated surface low is still forecast to track by to our south. This system will bring rain to the area, but with the southerly track convective energy is forecast to be lacking, so thunder chances look low. Colder air will be moving in on the back side of this system, and there is the possibility of some snow flakes mixing in over the highest mountains before the precipitation ends. This precipitation will decrease from southwest to northeast Tuesday night, and a few showers may linger into Wednesday morning over the northeast before the last of the precipitation ends. Thursday will likely be dry as models now show upper ridging moving across and surface high pressure extending into our area. At some point some weak short wave energy is forecast to move across and a weak frontal boundary is expected to push in from the west. However, model agreement and run to run consistency is lacking, and with these weaker features that is common this far out. For now will include low PoPs in the Thursday/Friday time frame. LW && .AVIATION... 06Z TAF DISCUSSION. A line of showers and storms will move into the valley between 08 and 10Z, affecting CHA and TYS. Once the line arrives, have a tempo for MVFR conditions in at both terminals. Left VCTS out of TYS as there may not be any thunder by the time the line moves that far east. Once the line passes through during the late morning hours, CIGs will begin to lift and skies will scatter out by afternoon. TRI should stay VFR through the period as the line of showers will be quite weak by the time it arrives. Gusty winds behind the front are forecast at both TYS and TRI with gusts ranging from 20 to 30kts from out of the west. SR && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 76 53 71 52 58 / 40 10 10 50 90 Knoxville McGhee Tyson Airport, TN 77 51 70 49 55 / 60 0 10 20 90 Oak Ridge, TN 76 49 70 49 54 / 60 0 0 20 90 Tri Cities Airport, TN 76 45 69 44 54 / 40 0 10 10 90 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 305 AM EDT Sun Mar 29 2020 TNZ012-013-035-036-067-081>084-098-099-300715- Scott-Campbell-Morgan-Anderson-Roane-Sequatchie-Bledsoe-Rhea- Meigs-Marion-Hamilton- 305 AM EDT Sun Mar 29 2020 /205 AM CDT Sun Mar 29 2020/ This Hazardous Weather Outlook is for portions of east Tennessee. .DAY ONE...Today and Tonight Early this morning, a broken line of showers and thunderstorms will move east across the Cumberland Plateau and into the eastern TN Valley. Some of these thunderstorms could be severe with damaging winds being the primary threat, nickle-to- quarter sized hail is also possible. An isolated tornado cannot be ruled out, although not likely. The best threat for these stronger storms is across the Cumberland Plateau. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... While spotter activation is not anticipated, reports of severe weather are appreciated. NCZ060-061-TNZ014>018-037>047-068>074-085>087-100>102-VAZ001-002- 005-006-008-300715- Cherokee-Clay-Claiborne-Hancock-Hawkins-Sullivan-Johnson-Union- Grainger-Hamblen-Northwest Cocke-Cocke Smoky Mountains- Northwest Greene-Southeast Greene-Washington-Unicoi- Northwest Carter-Southeast Carter-Loudon-Knox-Jefferson- Northwest Blount-Blount Smoky Mountains-North Sevier- Sevier Smoky Mountains-McMinn-Northwest Monroe-Southeast Monroe- Bradley-West Polk-East Polk-Lee-Wise-Scott-Russell- 305 AM EDT Sun Mar 29 2020 This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Thunderstorms will move through the central TN Valley early this morning along a cold front. Some of these storms could be strong with gusty winds and frequent lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... While spotter activation is not anticipated, reports of severe weather are appreciated.
The Knoxville radar (KMRX), 112 km away, was scanning. The volume nearest the first event began at 08:22 UTC.
37 thunderstorm wind. Local standard time, as filed.
Several trees down across the southern end of the county.
Several trees were reported down across the southern part of the county.
Many trees were reported down near Fredonia Mountain around state route 399. Time estimated by radar.
Several trees were reported down along Summer City road. Time estimated by radar.
Several trees were reported down along Shut In Gap road. Time estimated by radar.
A trampoline was picked up and thrown across the road. Time estimated by radar.
A storage building was blown over and moved across a road. Time estimated by radar.
Multiple trees and large tree limbs were reported down with some downed on a home. Time estimated from radar.
Windows were blown out of a residence. Time was estimated by radar.
Widespread wind damage with many downed trees and damage to some homes and vehicles was reported. Time was estimated by radar.
At least 50 to 75 reported trees downed across the county with the majority occurring east of Kingston and south of the Tennessee River. Time was estimated by radar.
Several trees were reported down east of Kingston. Time was estimated by radar.
County dispatch reports a few small trees downed near the Lakeland Drive area.
Several trees were reported down with numerous power outages across the western part of the county. Time was estimated by radar.
Numerous trees were downed around the Ebenezer and Northshore area of West Knoxville. Time was estimated by radar.
A tree was downed onto a home in the Kingston Woods area in West Knoxville.
Trees were reported down on railroad tracks.
Many trees were reported down across the southern portion of the county. Time was estimated by radar.
A metal roof was peeled from a business at the corner of Lincoln and Eagleton roads. Time was estimated by radar.
Several trees were reported down.
Large tree branches were broken off.
Numerous trees were reported down in Jefferson City and the surrounding vicinity.
Several trees and power lines were reported down around the Maryville area.
Numerous trees and power lines were reported down in Alcoa and the surrounding area.
Numerous trees were reported down across the county.
In the Seven Oaks neighborhood in Alpha, some tree branches had fallen, at least two lawn chairs were blown around. Power outages occurred with the convective line in this area.
Several trees were reported down in the Morristown historic district. Time was estimated from radar.
Numerous trees were reported down in Dandridge and the surrounding area. Power outages occurred at this time in the area.
Several trees were uprooted and broken off low on the trunk on St. Clair Road in Whitesburg.
Numerous trees were downed across the county.
Numerous trees were reported down across the county.
In the area, damage reports included downed wooden fences, a 25 pound clay pot flipped over, large branches were snapped off trees, a mailbox post was snapped in half, siding and shingles were torn from area homes.
Trees were reported down in the Wears Valley area.
Several trees were reported down in the Seymour area.
A tree was uprooted and downed across the road. Time was estimated by radar.
A tree was reported down across a road in the Sulphur Springs area.
Several trees were reported down near Bluff City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873808, 873809, 873810, 873811, 873812, 873813, 873814, 873815, 873816, 873817, 873818, 873819, 873820, 873821, 873822, 873823, 873824, 873825, 873826, 873827, 873828, 873829, 873830, 873831, 873832, 873833, 873834, 873835, 873836, 873837, 873838, 873839, 873840, 873841, 873842, 873843, 873844.